Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 92, NWS Dodge City, KS

June 17, 2023Gray County, Haskell County, Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 17, 2023, 6:44 PM CDT for Gray County, Haskell County, Meade County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2023, 6:44 PM CDT (23:44 UTC)
Expired
Jun 17, 2023, 7:30 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.5 in
Wind
60.0 mph

Counties Gray County, KS, Haskell County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 57 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 6:59 PM CDTHAIL 1.751 E Tice, KS
Jun 17, 6:59 PM CDTHAIL 1.751 E Tice, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 4:34 PM CDTTornado WatchSPC6 hr
Jun 17, 4:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2514 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

709 
WUUS53 KDDC 172344
SVRDDC
KSC069-081-119-180030-
/O.NEW.KDDC.SV.W.0092.230617T2344Z-230618T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
644 PM CDT Sat Jun 17 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Meade County in southwestern Kansas...
  Southern Gray County in southwestern Kansas...
  Southeastern Haskell County in southwestern Kansas...

* Until 730 PM CDT.

* At 643 PM CDT, a severe thunderstorm was located near Copeland,
  moving northeast at 35 mph.

  HAZARD...Tennis ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Montezuma and The Haggard Elev.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.

&&

LAT...LON 3739 10061 3746 10075 3780 10056 3767 10022
TIME...MOT...LOC 2343Z 224DEG 31KT 3747 10063 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO
1 follow-up statement
875 
WWUS53 KDDC 180009
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
709 PM CDT Sat Jun 17 2023

KSC081-119-180019-
/O.CAN.KDDC.SV.W.0092.000000T0000Z-230618T0030Z/
Meade KS-Haskell KS-
709 PM CDT Sat Jun 17 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MEADE AND
SOUTHEASTERN HASKELL COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3764 10065 3780 10056 3767 10022 3748 10049
      3748 10065
TIME...MOT...LOC 0009Z 224DEG 31KT 3763 10043 

$$

KSC069-180030-
/O.CON.KDDC.SV.W.0092.000000T0000Z-230618T0030Z/
Gray KS-
709 PM CDT Sat Jun 17 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN GRAY COUNTY...

At 709 PM CDT, a severe thunderstorm was located near Montezuma,
moving northeast at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Montezuma, Copeland and The Haggard Elev. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3764 10065 3780 10056 3767 10022 3748 10049
      3748 10065
TIME...MOT...LOC 0009Z 224DEG 31KT 3763 10043 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:40 PM CDT, 4 minutes earlier.

Area forecast discussion, Jun 17, 6:40 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
640 PM CDT Sat Jun 17 2023

...updated mesoscale...

.MESOSCALE DISCUSSION...
Issued at 637 PM CDT Sat Jun 17 2023

Our wind event has already started. Two reports of 60 to 68 mph outflow
winds across Morton county. There was a left splitting storm that is
ahead of the line that is most likely producing large hail. This activity
will have a short time before it is eventually engulfed by the line
west of it. This line is running into a large area of DCAPE, so expect
the high wind threat to continue for the next few hours.

&&

.SHORT TERM...(Tonight and tomorrow)
Issued at 111 PM CDT Sat Jun 17 2023

A stationary boundary exists today from central Kansas southwest to
the Texas panhandle. This front could have mesoscale impacts later
this evening. In the meantime, upslope flow behind the front will continue
this afternoon and evening, particularly for the high plains of Colorado
into western Kansas. As a result of this flow, afternoon storms are
expected to develop across the higher terrain of Colorado. These storms
will eventually start to move across the Kansas prairie mid to late
evening tonight. Expect storms to cross the state line in the 6 to
8 pm timeframe. A squall line of storms is expected by this evening
across western Kansas. Therefore, the main threat with this activity
will be intense convective outflow of 60 to 80 mph. It was interesting
that the RRFS has outflows of 90+ mph. It's a model, so not taking
it verbatim, but still interesting nonetheless the output is that high.
Forecast skew-t/log-p's show a mixed low level BL with plenty of DCAPE
forecast. With upscale growth in combination of the DCAPE, it is would
seem prudent that some seriously strong outflows will be possible this
evening across the FA. The second area of interest for another separate
area of storms is along and south of the front. Here, higher MUCAPE
will be possible in association with the higher dews. Directional shear
is high enough for supercells, although speed shear could be a bit
lacking. The main question for this second area of storms (roughly
SE of KDDC), is what storm mode will be and if storms will interact
with the front or not. If storms remain discrete supercells, the the
main threats would be very large hail and damaging winds. If storms
do interact with the front, then an isolated tornado may be possible
as well. Overall, have much higher confidence of the first area of
storms spreading across the FA then the second area. The front has
already moved fairly well south, so this may limit the potential for
the second area of storms versus the first. Otherwise, for the rest
of the short term, dry conditions are expected Sunday with near normal
temps.

.LONG TERM...(Monday through Friday)
Issued at 111 PM CDT Sat Jun 17 2023

We will return back to a normal Summer time pattern Monday. A shortwave
ridge will build over the FA during this period. Highs should peak
into the 90s and the forecast should be storm-free. Shortwave ridging
should continue Tuesday as well with hot highs and dry conditions continuing.
On Wednesday, a weak shortwave will move across the area. This feature
could spark off storms during the evening. Opportunities for storms
will continue for the rest of the business week. Coverage will be widely
scattered/hit-or-miss type of activity. Temperatures should be close
to seasonal normal to finish out the rest of the long term.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1111 AM CDT Sat Jun 17 2023

There is some residual MVFR cigs across western Kansas extending into
central Kansas this morning. This is in association with moisture left
over from the overnight rains. This cloud deck will partially erode
today with cigs trending to VFR. Attention then turns to this evening.
A thunderstorm complex is expected to move across the terminals mid
to late evening. +TSRA with outflow winds of 50+ kt will be possible
with this activity, particularly more likely for KGCK/KLBL/KDDC. Some
GR could be possible as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  86  62  93 /  90   0   0   0
GCK  55  87  60  93 /  90   0   0   0
EHA  53  87  58  95 /  70   0   0   0
LBL  55  88  60  96 /  90   0   0   0
HYS  58  86  62  95 /  80   0   0   0
P28  62  87  63  95 / 100   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Sugden
SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Jun 17, 2:51 AM CDT, 15 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
251 AM CDT Sat Jun 17 2023

KSZ030-031-043>046-061>066-074>081-084>090-180800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
251 AM CDT Sat Jun 17 2023 /151 AM MDT Sat Jun 17 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms capable of producing strong damaging winds of
70 mph, hail up to 4 inches and heavy rainfall will be possible
after 5pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Limited Spotter Activation may be required after 5pm south of a
Syracuse to Garden City to Dodge City to Pratt line.

In the hours before

Special weather statement, Jun 17, 5:29 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
529 PM CDT Sat Jun 17 2023

KSZ086-172300-
Seward KS-
529 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of southern Seward
County through 600 PM CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm near
Liberal, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Liberal around 540 PM CDT.
  Hayne around 550 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.

&&

LAT...LON 3713 10107 3724 10078 3700 10063 3700 10107
TIME...MOT...LOC 2229Z 246DEG 30KT 3704 10100

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Jun 17, 5:45 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
545 PM CDT Sat Jun 17 2023

KSZ061-074-084-172315-
Stanton KS-Hamilton KS-Morton KS-
545 PM CDT Sat Jun 17 2023

...Strong thunderstorms will impact portions of Hamilton, Morton and
Stanton Counties through 615 PM CDT/515 PM MDT/...

At 545 PM CDT/445 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles north of Hartman to
13 miles north of Keyes. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elkhart, Syracuse, Johnson City, Rolla, Manter, Coolidge, Richfield,
Wilburton, The Saunders Elevator and Big Bow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for
southwestern Kansas.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.

&&

LAT...LON 3826 10204 3826 10155 3700 10156 3699 10204
TIME...MOT...LOC 2245Z 269DEG 26KT 3824 10222 3701 10224

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

TATRO
Local storm report, Jun 17, 6:01 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
601 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     Hail             3 SSE Liberal           37.00N 100.92W
06/17/2023  E0.88 inch       Seward             KS   Law Enforcement

&&

MR
Local storm report, Jun 17, 6:18 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
618 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     Hail             1 SW Hayne              37.09N 100.81W
06/17/2023  E0.75 inch       Seward             KS   Trained Spotter

            Peas to pennies reported by trained
            spotters.

&&

MR
Local storm report, Jun 17, 6:23 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
623 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     Tstm Wnd Gst     5 WNW Elkhart           37.04N 101.97W
06/17/2023  M60 MPH          Morton             KS   Mesonet

            Mesonet station CW8810 Elkhart.

&&
Local storm report, Jun 17, 6:33 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
633 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     Tstm Wnd Gst     9 NW Wilburton          37.14N 101.90W
06/17/2023  M68 MPH          Morton             KS   Mesonet

            Mesonet station CGLK1 Cimarron.

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:41 PM CDTSpecial Weather StatementDDCHamilton34 min
Jun 16, 9:46 PM CDTSevere Thunderstorm WarningDDCHamilton44 min
Jun 16, 10:14 PM CDTSevere Thunderstorm WarningDDCHamilton46 min
Jun 16, 10:24 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stanton51 min
Jun 16, 10:44 PM CDTSpecial Weather StatementDDCKearny31 min
Jun 16, 11:07 PM CDTSpecial Weather StatementDDCStanton38 min
Jun 16, 11:11 PM CDTSpecial Weather StatementDDCScott34 min
Jun 16, 11:51 PM CDTSpecial Weather StatementDDCLane, Ness, Trego54 min
Jun 17, 12:51 AM CDTSpecial Weather StatementDDCEllis, Trego54 min
Jun 17, 12:54 AM CDTSpecial Weather StatementDDCMorton66 min
Jun 17, 1:23 AM CDTSpecial Weather StatementDDCGrant, Morton, Stanton, Stevens52 min
Jun 17, 2:08 AM CDTSpecial Weather StatementDDCGrant, Haskell, Seward, Stevens52 min
Jun 17, 2:33 AM CDTSpecial Weather StatementDDCMeade27 min
Jun 17, 2:53 AM CDTSpecial Weather StatementDDCMeade, Seward52 min
Jun 17, 5:29 PM CDTSpecial Weather StatementDDCSeward31 min
Jun 17, 5:34 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCSeward41 min
Jun 17, 5:45 PM CDTSpecial Weather StatementDDCHamilton, Morton, Stanton30 min
Jun 17, 5:54 PM CDTSevere Thunderstorm WarningDDCHamilton, Morton, Stanton66 min
Jun 17, 6:05 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHaskell, Meade, Seward40 min
Jun 17, 6:27 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens63 min
Jun 17, 6:30 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGray, Haskell, Seward45 min
Jun 17, 6:38 PM CDTSevere Thunderstorm WarningDDCMeade, Seward52 min
Jun 17, 6:56 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Grant, Haskell, Kearny, Seward, Stevens64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.